"... "Ascites". The fluid is building up in the abdominal area because the liver is no longer to efficiently make a protein, known as Albumin.This protein is what holds the fluids inside our vessels. When the Albumin goes low in the body, this fluid then leaks out and collects in this area. There is a procedure that the doctors do is known as a paracentesis...they remove the fluid slowly and have to watch to be sure that his blood pressure stays in normal range during this time period. If they take alot of fluid from him, they may give him some albumin to keep it from building up again fast in his system. However, it will continue to reoccur..since this protein is removed from the body in a short time period and the liver still isn't able to make more.
Cirrhosis is death of the liver cells and then scar tissue forms inside the liver that blocks the flow of blood through the liver on its way back to the heart and also blocks the flow of blood to the other liver cells and they die off, also. ..."
"... Patient who have cirrhosis bleed and bruise very easily because the liver isn't able to make the factors needed, now, to help the blood to clot. Also, cirrhosis stops the blood from going into the liver and it backs up into smaller vessels known as Varies. These vessels are not used to the pressure from this amount of blood they are to handle now. They can have weak spots that can balloon outward and break open and bleed....now you see, why it is an emergency...he could bleed out or bleed internally. The doctor can stop this bleeding by banding the varies. Only the doctor knows for sure how far advanced he is in this disease...he can tell by looking directly at the tissues of the liver by a liver biopsy. He can give you an educated guess of how he is doing.
Your dad should have an advance directive or power of attorney set up now...so someone in the family can talk directly to his doctors and the doctors won't hold things back from them. This is also important if he goes into surgery or is under the influence of strong medication...he will need someone who can speak for him and make decisions on his behalf.
Those who have cirrhosis of the liver, will develop Encephalopathy. This can be mistaken for being drunk, but it is really toxins, ammonia, going pass the blood brain barrier and into the brain which will cause confusion, disorientation, sleep pattern changes, tremors, personality changes, etc. The liver normally takes ammonia can changes it into urea for the body to dispose of it in the urine...but now it is staying in the blood. It is important that this be treated with a drug known as Lactulose or something similar, since this can lead to a patient going into a coma if it is not.
People who have this disease, should have someone to go along with them in all his appointments, to write down any instructions the doctor may say and ask questions and help to fill the doctor in on what may be happening to the patient. ..."
. O fígado